Alert archive / Arkansas / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Shreveport, LA

July 11, 2010Nevada County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jul 11, 2010, 2:31 PM CDT for Nevada County, Arkansas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2010, 2:31 PM CDT (19:31 UTC)
Expired
Jul 11, 2010, 4:00 PM CDT
In force
89 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Nevada County, AR

The radar

The Shreveport radar (KSHV), 140 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WGUS54 KSHV 111931
FFWSHV
ARC099-112100-
/O.NEW.KSHV.FF.W.0013.100711T1931Z-100711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
231 PM CDT SUN JUL 11 2010

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 400 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ROSSTON...OR 14 MILES   
  SOUTHEAST OF PRESCOTT...MOVING EAST AT 10 MPH. DOPPLER RADAR 
  ESTIMATED THAT RAINFALL RATES WERE APPROACHING 3 INCHES PER HOUR
  ALONG A LINE FROM BODCAW TO NEAR ROSSTON..ONTO CALE ARKANSAS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLISVILLE...BODCAU...SUTTON...ROSSTON CALE AND MORRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3374 9347 3371 9311 3349 9311 3349 9347

$$

13
1 follow-up statement
539 
WGUS74 KSHV 112005
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT SUN JUL 11 2010

ARC099-112100-
/O.CON.KSHV.FF.W.0013.000000T0000Z-100711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEVADA AR-
305 PM CDT SUN JUL 11 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NEVADA COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT MOST OF THE HEAVY RAINFALL HAS MOVED EASTWARD INTO OUACHITA 
COUNTY ARKANSAS. WHILE THE HEAVY RAINFALL HAS ENDED ACROSS NEVADA 
COUNTY...RUNOFF IS LIKELY NOT COMPLETE FROM THE EXCESSIVE HEAVY
RAINFALL THAT FELL ACROSS THE COUNTY EARLIER. THEREFORE...THE FLASH
FLOOD WARNING WILL CONTINUE UNTIL EXPIRATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADWAYS...TURN AROUND...DON'T DROWN. TO 
REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3374 9347 3371 9311 3349 9311 3349 9347

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:34 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 11:34 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT SUN JUL 11 2010

.DISCUSSION...
WATCHING A SUBTLE SHORTWAVE DROP SE ACROSS WRN AR/EXTREME SE OK/EXTREME
NE TX THIS MORNING PER WATER VAPOR LOOP...AROUND THE FLAT UPPER RIDGE
WHICH HAS ACTUALLY SHIFTED E A TAD INTO SW TX. CONSIDERABLE AC EXISTS
ACROSS ALL OF SW AR/EXTREME NRN LA AHEAD OF THIS APPROACHING
SHORTWAVE...WHICH HAS LIMITED THE WARMUP OVER THESE AREAS.
MEANWHILE...CU FIELD IS JUST NOW BEGINNING TO DEVELOP ACROSS E TX/N
LA...WHICH HAS RESULTED IN TEMPS WARMING TO THE UPPER 80S/NEAR 90
ALREADY AS OF 16Z. THIS HAS RESULTED IN A LARGE INSTABILITY AREA
DEVELOPING ACROSS THESE AREAS...WITH SFC BASED CAPES NEARING/EXCEEDING
2500 J/KG. SCT CONVECTION HAS ALREADY DEVELOPED ACROSS SE OK/SW AR
ALONG THE SHORTWAVE AXIS/ATTENDANT THETA-E RIDGE ITSELF...BUT AM
EXPECTING ADDITIONAL CONVECTION TO DEVELOP THIS AFTERNOON DURING PEAK
HEATING...ESPECIALLY AS IT TRAVERSES THE HIGHER INSTABILITY AXIS.
GIVEN THE VERY TROPICAL AIR MASS STILL IN PLACE PER THE 12Z KSHV
RAOB...WITH PW/S OF 2.28"...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
THE STRONGER STORMS AS WELL. HOWEVER...THE 12Z SHORT TERM PROGS HAVE
BACKED OFF A BIT ON CONVECTIVE DEVELOPMENT...THUS CONFIDENCE IS NOT
HIGH ENOUGH TO INSERT MENTION IN THE FORECAST ATTM. WILL MAINTAIN
MENTION IN THE HWO FOR NOW...ALTHOUGH LOCALIZED FLOODING WILL BE
POSSIBLE ONCE AGAIN ESPECIALLY WHERE REDEVELOPMENT/TRAINING OCCURS.

ONLY MADE MINOR TWEAKS TO THE CURRENT FORECAST POPS...MAINLY TO LOWER
POPS A TAD ACROSS MCCURTAIN CO/ADJACENT SW AR...WHERE THE SHORTWAVE IS
PUSHING THROUGH ALREADY...AND ADDITIONAL CONVECTION WILL BE MORE
WIDELY SCATTERED AT BEST ONCE THE AIR MASS HAS TIME TO DESTABILIZE.
OTHERWISE...WILL MAINTAIN CHANCE POPS...WITH THE HIGHEST POPS OVER
SCNTRL AR/NCNTRL LA. ALSO MADE MINOR TWEAKS TO FORECAST MAX TEMPS PER
CURRENT TRENDS...MAINLY TO RAISE TEMPS A TAD OVER THE CURRENTLY CLOUD
FREE AREAS. DID INCLUDE HEAT INDEX MENTION AS WELL AS DEWPOINTS ARE
NOT MIXING OUT ATTM UNDER OUR CURRENT AIR MASS...WITH INDICES RANGING
FROM 100-106 DEGREES.

OTHERWISE...THE CURRENT FORECAST REMAINS ON TRACK.

UPDATE ALREADY OUT.

15

&&

.AVIATION...
WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE ACROSS
SOUTHERN AND SOUTHWEST ARKANSAS IN ASSOCIATION WITH A WEAK SHEAR
AXIS AND THETAE RIDGING. CLOUD COVER IS NOT AS PREVALENT TODAY AS
WAS THE CASE ON SATURDAY BUT MOISTURE REMAINS PLENTIFUL AS EVIDENT
FROM SHV 12Z SOUNDING. CURRENTLY SEEING VFR CEILINGS AOA 10KFT AT
MLU AND ELD TERMINALS WITH SCATTERED AC DECK ACROSS MOST OTHER
TERMINAL SITES. EXPECTING CU FIELD TO BEGIN DEVELOPING RAPIDLY OVER
THE NEXT HOUR AND GIVEN THE AMPLE HEATING EXPECTED TODAY...SHOULD
SEE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS
A LARGE PORTION OF THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE
ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND
NORTHERN LOUISIANA WHICH INCLUDES MOST TERMINAL LOCATIONS. WILL KEEP
VFR CONDITIONS ACROSS THE REGION WITH THE UNDERSTANDING THAT WHEN AN
AIRPORT ENCOUNTERS CONVECTION...EXPECT BRIEF MVFR/IFR CONDITIONS
WITH BOTH CEILING AND VSBY. WIND GUSTS TO NEAR 30KTS WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS THIS AFTERNOON. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  77  95  77  96 /  40  20  20  10  20
MLU  93  75  96  75  97 /  50  20  20  10  30
DEQ  89  72  93  74  93 /  50  20  20  40  30
TXK  90  75  94  76  94 /  40  20  20  30  30
ELD  89  74  95  75  96 /  50  20  20  20  30
TYR  95  75  94  75  94 /  30  10  20  20  20
GGG  94  74  95  76  95 /  30  10  20  20  20
LFK  96  74  96  75  96 /  20  10  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Jul 11, 12:15 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT SUN JUL 11 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE OVER EXTREME SOUTHEAST OKLAHOMA...WESTERN
ARKANSAS...AND EXTREME NORTHEAST TEXAS...WILL SHIFT SOUTHEAST INTO
NORTHCENTRAL LOUISIANA AND EXTREME EASTERN TEXAS THIS AFTERNOON DURING
PEAK HEATING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
SPREAD EAST SOUTHEAST THIS AFTERNOON OVER THE AREA...BEFORE
DIMINISHING THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND THE
DEPARTURE OF THE UPPER LEVEL DISTURBANCE. GIVEN THE VERY TROPICAL NATURE
OF THE AIR MASS IN PLACE THIS AFTERNOON...AND THE EXTENT OF INSTABILITY
PRESENT...ISOLATED STRONG STORMS WILL BE POSSIBLE...CAPABLE OF
PRODUCING WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL. ANY INSTANCES OF HEAVY RAINFALL WILL OCCUR OVER AREAS
THAT HAVE SEEN ONE TO TWO INCHES OF RAIN IN THE LAST WEEK...WITH
HOURLY RAIN RATES OF ONE TO IN EXCESS OF TWO INCHES POSSIBLE. ANY
PROLONGED HEAVY RAINFALL WILL QUICKLY RUNOFF...AND COULD RESULT IN
MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE
SOUTHERN PLAINS MONDAY AFTERNOON AND NIGHT...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON ACROSS CENTRAL AND EASTERN
OKLAHOMA...AND INTO NORTHERN ARKANSAS. SOME OF THESE SHOWERS AND
THUNDERSTORMS MAY BUILD SOUTHEAST INTO EXTREME NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS MONDAY NIGHT AND TUESDAY MORNING. SOME
OF THESE STORMS MAY BE STRONG AND PRODUCE WIND GUSTS OF 40 TO 50 MPH...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL...BEFORE THEY BEGIN TO DIMINISH
TUESDAY MORNING. HOWEVER...ADDITIONAL REDEVELOPMENT WILL BE POSSIBLE
THROUGHOUT TUESDAY...AS THE UPPER LEVEL DISTURBANCE INTERACTS WITH
STRONG HEATING AND THE RESULTANT INSTABILITY...ESPECIALLY OVER EXTREME
EASTERN TEXAS...SOUTHERN ARKANSAS...AND NORTHERN LOUISIANA. THESE
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH TUESDAY NIGHT WITH THE LOSS
OF HEATING.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION BY
MID TO LATE WEEK...RESULTING IN AN INCREASE IN THE HEAT...AND VERY
MINIMAL...IF ANY...ISOLATED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO
OPERATORS...MAY BE NEEDED THIS AFTERNOON FOR LOCALIZED INSTANCES OF
FLOODING THAT MAY OCCUR ACROSS EXTREME EASTERN TEXAS...SOUTHWEST
ARKANSAS...AND NORTH LOUISIANA.

15

In the hours before

Local storm report, Jul 11, 8:37 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 AM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       MARSHALL                32.54N 94.35W
07/10/2010  M2.10 INCH       HARRISON           TX   EMERGENCY MNGR

            RAINFALL OVER TWO INCHES IN A SHORT PERIOD OF TIME
            RESULTED IN HIGH WATER ACROSS PORTIONS OF TOWN. THE WATER
            CLOSED A FEW CITY STREETS IN USUAL FLOOD PRONE AREAS. ONE
            OF THESE INCLUDED WEST HOUSTON STREET.

&&

MBERRY
Special weather statement, Jul 11, 1:52 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT SUN JUL 11 2010

ARZ061-111945-
NEVADA-
152 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY AND ROSSTON...

AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROSSTON...OR 13 MILES SOUTHEAST
OF PRESCOTT...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
EXPECT LOCALLY HEAVY RAINFALL AMOUNTS OF NEAR 2 INCHES PER HOUR WITH
THIS STORM AS WELL.

13

Nearby

Flash Flood Warnings in Arkansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.